Alert archive / Utah / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 63, NWS Salt Lake City, UT

August 13, 2006Duchesne County, Utah

NWS Salt Lake City, UT issued this severe thunderstorm warning at Aug 13, 2006, 3:30 PM MDT for Duchesne County, Utah. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2006, 3:30 PM MDT (21:30 UTC)
Expired
Aug 13, 2006, 4:00 PM MDT
In force
30 min
Issued by
NWS Salt Lake City, UT
Area
Counties, with a storm outline in the text

County Duchesne County, UT

The radar

The Grand Junction radar (KGJX), 211 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 9.5 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2006-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2006-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2433 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KSLC 132130
SVRSLC
UTC013-132200-
/O.NEW.KSLC.SV.W.0063.060813T2130Z-060813T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 PM MDT SUN AUG 13 2006

THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL DUCHESNE COUNTY IN UTAH...

* UNTIL 400 PM MDT.

* AT 327 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 12 MILES WEST OF
  MYTON...OR ABOUT 6 MILES SOUTHEAST OF DUCHESNE...AND WAS MOVING    
  EAST AT 10 MPH...MOVING ALONG HIGHWAY 40

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MYTON AROUND 350 PM MDT.
  

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4019 11035 4005 11028 4015 11001 4028 11008

$$

TARDY
1 follow-up statement
000 
WWUS55 KSLC 132157
SVSSLC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
354 PM MDT SUN AUG 13 2006

UTC013-132204-
/O.EXP.KSLC.SV.W.0063.000000T0000Z-060813T2200Z/
DUCHESNE UT-
354 PM MDT SUN AUG 13 2006

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DUCHESNE COUNTY
EXPIRES AT 400 PM MDT...

AT 354 PM...THE SEVERE THUNDERSTORM MOVING ALONG HIGHWAY 40 NEAR 
MYTON IS WEAKENING. THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED
TO EXPIRE AT 400 PM.

THE HEAVY RAIN FROM THIS THUNDERSTORM WILL CAUSE QUICK RISES
TO SMALL CREEKS AND DRY WASHES NEAR HIGHWAY 40.

LAT...LON 4019 11035 4005 11028 4015 11001 4028 11008

$$

TARDY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 10:30 AM MDT, 5 hours earlier.

Area forecast discussion, Aug 13, 10:30 AM MDT, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1030 AM MDT SUN AUG 13 2006

.SYNOPSIS...HIGH PRESSURE WILL BUILD OVER THE AREA TODAY BRINGING A
DRIER AND MORE STABLE AIRMASS TO NORTHERN AND WESTERN SECTIONS OF
UTAH. RESIDUAL MOISTURE WILL CONTINUE TO AFFECT MAINLY EASTERN
PORTIONS OF UTAH THIS AFTERNOON AND TONIGHT. MOISTURE WILL BEGIN TO
SPREAD BACK NORTH ACROSS THE AREA MONDAY INTO TUESDAY.

&&

.DISCUSSION...MID LEVEL MOISTURE HANGING ON ACROSS SOUTHERN AND
EASTERN SECTIONS OF THE FORECAST AREA THIS MORNING. ENOUGH MID LEVEL
INSTABILITY TO RESULT IN ISOLATED THUNDERSTORMS OVER AREAS FROM
HANKSVILLE TO GREEN RIVER. THESE STORMS ARE BEING FORCED ALONG A
LEFTOVER BOUNDARY AND TAIL END OF THE EXITING UPPER JET ASSOCIATED
WITH YESTERDAYS TROUGH PASSAGE. UPPER LEVEL PATTERN A BIT MESSY FOR
TODAY WITH APPARENT DEFORMATION AXIS REMAINING STRETCHED ACROSS THE
CENTER OF UTAH FROM WEST OF DELTA TO THE UINTA BASIN. EXPECT ANY
CONVECTION TO FOCUS NEAR THIS LINE THIS AFTERNOON AND HAVE BUMPED UP
POPS ESPECIALLY UINTA BASIN AND PRICE AREAS. ISOLATED THUNDERSTORM
ACTIVITY EXPECTED ELSEWHERE IN THE SOUTHEASTERN ZONES AND EVEN ADDED
POPS TO WEST CENTRAL AREAS AS AIRMASS DESTABILIZES JUST ENOUGH FOR
ISOLATED MOUNTAIN THUNDERSTORMS. CONVECTION TO REMAIN ACTIVE
OVERNIGHT FOR THE EASTERN BASINS TONIGHT...WILL ADDRESS TONIGHT AND
MONDAY CONVECTIVE POTENTIAL WITH AFTERNOON PACKAGE.

&&

.FIRE WEATHER...MOISTURE REMAINS OVER ALL OF EASTERN AREAS SOUTH OF
I-80 AND IS MOVING BACK INTO DIXIE. UPPER TROUGH WELL TO THE
NORTHEAST SO DRYING PROGRESS HAS STOPPED. WEAK SURFACE BOUNDARY
APPEARS TO LIE OVER CENTRAL UTAH NEAR DELTA TO MILFORD. SATELLITE
DEPICTS WEAK DISTURBANCE OVER SOUTHWEST UTAH...ANALYZED ON 12Z
NAM...AND ANOTHER MOVING ACROSS THE GREEN RIVER. DEFORMATION AXIS
WILL BE OVER CENTRAL UTAH AND CONTINUE TO SHUNT WEAK DYNAMICS INTO
EASTERN UTAH THIS AFTERNOON WHERE THE UPPER JET CONTINUES TO EXIT.
THUS THUNDERSTORM ZONE SHOULD BE FROM THE EASTERN UINTAS SOUTH
ACROSS THE SPINE OF CENTRAL UTAH AND INCLUDING THE EASTERN VALLEYS.
SOME ACTIVITY WILL ALSO FIRE UP IN THE SOUTHWEST AREAS THIS
AFTERNOON. THIS WOULD LIFT ACROSS THE WEST CENTRAL AREAS LATE TODAY
AND THIS EVENING. MOST STORMS SHOULD BE WET EXCEPT ISOLATED NEAR THE
LOW PW AXIS. UTAH VALLEY AND SURROUNDING MOUNTAINS MAY GET INVOLVED
THIS AFTERNOON AS THIS REGION IS UNDER DIVERGENCE ALOFT AND ON THE
EDGE OF THE HIGHER PRECIPITABLE WATER...WITH SOUNDINGS HAVING
MARGINAL INSTABILITY AND ONLY A WEAK STABLE MID LAYER.

&&

.AVIATION...TRANQUIL DAY AHEAD WITH JUST A SLIGHTLY EARLIER LAKE
BREEZE DUE TO A RIDGE OF HIGH PRESSURE OVER SOUTHERN IDAHO KEEPING A
NORTH TO SOUTH PRESSURE GRADIENT OVER THE AREA.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...

UT...NONE.
WY...NONE.

&&

BRENCHLEY/TARDY
Hazardous weather outlook, Aug 13, 6:15 AM MDT, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
615 AM MDT SUN AUG 13 2006

UTZ001>021-WYZ021-141215-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
CENTRAL AND SOUTHWEST MOUNTAINS-HENRY MOUNTAINS-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-SOUTHWEST WYOMING-
615 AM MDT SUN AUG 13 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH...AS WELL AS FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MOISTURE IS EXPECTED TO GRADUALLY SPREAD NORTH ACROSS THE OUTLOOK
AREA MONDAY INTO TUESDAY...RESULTING IN AN INCREASING THREAT OF
THUNDERSTORMS. HEAVY RAIN MAY ACCOMPANY THESE STORMS...PRIMARILY
ACROSS SOUTHERN UTAH.

MOISTURE IS EXPECTED TO DECREASE DURING THE MIDDLE TO LATTER
PORTION OF THE WEEK...RESULTING IN A DIMINISHING THREAT FOR
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Salt Lake City, UT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:03 PM MDTSevere Thunderstorm WarningSLCDuchesne27 min

Nearby

Severe Thunderstorm Warnings in Utah, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.